Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Genotype Test
Jul 3, 2005

Good Evening, I just came home from my doctor visit and I am stressed. I started meds (Sustiva + Truvada ) in late April and my May results were outstanding. My viral load dropped from 87K to 850. However, with a follow up visit with my ID doctor, I had some additional questions about treatment and traveling and when to take the meds according to time zones. When I was first diagnosed, a GENOTYPE test was conducted and it showed that there was some resitance/mutation. Today, after 2 months and 3 weeks on my first HIV treatment, the doctor told me that he had overlooked the resistance test and prompted me to switch from SUSTIVA to REYATAZ+Norvir and continue with the TRUVADA. However, I must say; that I am dissapointed with this doctor and I am hesitant to start a new regimen, since he refused to do another genotype. I want to make sure that if the SUSTIVA stopped working, then most likely, so has the TRUVADA, right?. I do not want to take TRUVADA plus the new meds, as I feel it might narrow my chances for future regimen. I practice good adherence and this combination has given me no side effects. I am in the mids of looking for a new doctor, however, I am hoping that I might get some advice from real experts such as yourselves on my situation. How does resitance happen, if one practices good adherence? If my genotype showed resitance to Sustiva, why did it work on my 1st test results? I hope you can shed some light, while I am waiting for the referrals of new doctors. J

Response from Dr. Young

Thanks for your post.

It would appear that you're in the unfortunate, but significant minority of patients who acquired drug resistant virus. The fact that you have NNRTI resistance is not unusual for this group, as this is the most commonly form or resistance that's transmitted during initial infection.

It looks like your doctor did the right thing, in testing for resistance prior to starting treatment, but unfortunately did not recognize the test results before you started. (Such paper work mishaps are surprisingly common, and speak for the need for both doctors and patients to pay attention.) Your dissapointment, in this regard is not unexpected.

Certainly before launching into a new drug regimen, it would be very, very useful to know exactly what kind of resistance pattern you had at baseline, and if you still are taking Truvada and Sustiva (and have a viral load that's greater than 500), another resistance test to see if you've had any further evolution of resistance.

So, I'm with you on this one-- even though you've had a nice decline in your viral load, I'm concerned that you might have only been really on two effective medications and therefore run the risk of having generated resistance to tenofovir or FTC during this period. The fewer the number of active drugs, the more rapidly one can expect resistance to emerge.

Given the possibility that you have resistance to one of Truvada's components and particularly since tenofovir lowers the drug levels of atazanavir, I'm less comfortable with this combination Truvada+ Reyataz/ritonavir) for you at this time-- I'd probably either use a different PI (such as once-daily Kaletra or boosted fosamprenavir (Lexiva)) or use a different nuke, if atazanavir (Reyataz) is your choice.

Resistance typically doesn't occur if medications are properly selected AND properly taken (this includes not missing doses, adherence to diet and drug-interaction restrictions).

I hope this helps. Please write back and let us know how you're doing. BY



Previous
Re: What to do . . .
Next
self medicate

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement